The Six Month Lupron Shot Blues

In my younger days, I would have written a song by that title this week. Now I write blog posts instead of songs. If this post was a song, maybe the chorus would go like this:

I got the six month Lupron shot blues,

I got the six month Lupron shot blues

I’m having hot flashes, crying spells, and what’s my excuse?

It’s just the six month Lupron shot blues (cue the guitar solo)

For whatever reason, when it was time for my Lupron shot about two weeks ago, they had ordered the six month version of the shot instead of the four month version, which I had been given previously. As I consulted with my oncologist prior to treatment that day, my favorite nurse, Melanie, opened the door to ask him if the six month shot was the right one. He wasn’t sure why that version of the shot had been ordered, but thought it would be fine to go ahead with it. Less shots for me. The idea suited me fine at the time. But since the shot, I’ve had a bit of a rough go.

For those who may be unfamiliar, Lupron is a testosterone blocker. Prostate cancer feeds on testosterone, so the idea is to starve the cancer of its food by suppressing it. That’s what medications like Lupron and the Xtandi pills I’m taking in addition to it are supposed to do. But there are side effects. Boy, are there.

There was much more soreness and stiffness from this shot than the four month version. While I never felt the shot itself thanks to the expert touch of Melanie The Super Nurse, there’s no avoiding the after effects as the stuff slowly spreads into your system. I was sore and walked with a limp for at least four days. It was hard to sleep on my right side – the side I usually sleep on – and painful to turn over in bed. But that went away after a few days.

What stayed are the emotional effects and numbness. I’ve experienced what feels like real depression this past week for the first time in my life. Not all the time, just two days out of the last seven. But those two days were hellish. I felt like I was under a black cloud all the time. I struggled with the desire to live. It was hard to take my pills in the morning. Hard to simply put one foot in front of the other. I felt a sense of impending doom.

The good news is, I’ve felt good the rest of the time. I’ve had things to look forward to each of my “good days” this past week; Coaching the kids, visiting friends, therapy, and a long-awaited concert. But the two days I had nothing much planned, the black cloud asserted itself.

I don’t attribute the times of depression to the shot alone. Circumstances play a large role as well. But Lupron doesn’t help. It magnifies everything. Or should I say, it magnifies my emotional reaction to everything.

This is where the supplement I’ve talked about so much, 5-HTP, should come in, right? Yes and no. 5-HTP does a good job of helping me let go of what’s bothering me, but it also makes me numb to my emotions. So if I’m doing something where I want to feel my emotions, like go to church, visit with friends, go to therapy, or write this blog, I don’t take it. Most days this past week, that was a good decision. I had a good day without it because of the plans we had. But it turned out to be a mistake last Sunday. I had a horrible day that day, and church seemed to only make it worse. The black cloud was like a black marble ceiling. The desire to live was hard to come by.

But I have kept taking my pills. I haven’t missed a day yet. Never fear. I’m starting to feel like my usual, optimistic nature is beginning to reassert itself. But I still feel like the black cloud could come back at any moment, and at the slightest provocation. It’s a very strange feeling for me. And it’s one reason I’ll tell my team I only want the four month version of the shot from now on. I don’t like feeling this way.

The other reason is numbness, especially in my abdominal area. I don’t have much of an appetite since the shot, so I’m losing weight again. I’m sure my emotional state plays into my appetite, but I don’t feel much like eating even on days when I feel good emotionally. I literally don’t feel hungry until I notice my stomach growling. So my normal weight, which fluctuated between 130 and 132 pounds at the end of last year, is now down to 126. Actually, I’ve lost a pound a day for the last three days. Tuesday I weighed 128. Yesterday I weighed 127. Today it was 126. At this rate, I’ll be down to zero by June 1st. I couldn’t help but use that joke again, Deanna.

I went through this once before, and saw a nutritionist to help me with it. So I know what to do to gain the weight back. But it’s hard for me to eat when I don’t feel hungry. If I lose any more weight, however, I’ll have no choice but to go back to protein shake lunches and regular snacks between meals. This is the other reason I don’t want the six month version of the shot again.

If I lose too much ground with my weight, it will take me some time to gain it back with my high metabolism. But I have to gain it back. We have 40th wedding anniversary pictures to take this June, so I can’t allow myself to weigh zero on June 1st. I will not look like Gaunt Cancer Guy for those pictures.

After the first month or so, I know from past experience that the emotional effects will subside some. I know I serve a God who can part the black cloud. And I know I can gain the weight I need if I eat the right way. I’ve done it before. But till then, I’ll be singing The Six Month Lupron Shot Blues. Everybody sing along! #waroncancer